Alert archive / Wyoming / Special Weather Statements in 2014

Special Weather Statement, NWS Cheyenne, WY

August 19, 2014Laramie County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Aug 19, 2014, 2:21 PM MDT for Laramie County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2014, 2:21 PM MDT (20:21 UTC)
Expired
Aug 19, 2014, 2:45 PM MDT
In force
24 min
Issued by
NWS Cheyenne, WY

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 16 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2399 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WWUS85 KCYS 192021
SPSCYS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT TUE AUG 19 2014

WYZ117-118-192045-
CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
221 PM MDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 245
PM MDT...

AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR WARREN AF BASE...AND NEAR CHEYENNE...MOVING NORTH 
AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHEYENNE...
  FRONTIER PARK...
  NORTH CHEYENNE...
  FEDERAL...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 353 AND
375.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 5 AND 9.

&&

LAT...LON 4133 10514 4146 10499 4122 10450 4100 10474
      4119 10516
TIME...MOT...LOC 2021Z 195DEG 9KT 4115 10485

$$

LIEBL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 19, 11:23 AM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 19, 11:23 AM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1123 AM MDT TUE AUG 19 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 538 AM MDT TUE AUG 19 2014

RADAR AND SATELLITE IMAGERY THIS MORNING SHOWS QUITE A BIT OF
SHOWER AND TSTORM ACTIVITY FROM NEVADA...ACROSS UTAH...AND INTO
WESTERN COLORADO AS A POTENT UPPER LEVEL SHORTWAVE MOVES NORTHEAST
ACROSS THIS AREA. THIS SHORTWAVE WILL CONTINUE TO APPROACH THE
CWA FROM THE DESERT SOUTHWEST THIS MORNING ON THE NOSE OF A 70 KT
JET AND WILL TRAVERSE ACROSS THE FORECAST THROUGH THE AFTERNOON
AND EVENING. 00Z MODELS SHOW SOME DIFFERENCES AS TO WHEN THE WAVE
WILL BE OVERHEAD...WITH NAM AND GEM A BIT SLOWER THAN THE ECMWF
AND GFS. RESULTANT SFC PRESSURE...WIND...AND MOISTURE FIELDS WILL
FOLLOW SUIT...WITH THE GFS/EC SHOWING THE LEESIDE SFC TROUGH
SITUATED OVER THE PANHANDLE BY 00Z THIS EVENING AND THE NAM/GEM
TROUGH SITUATED MORE OVER THE SOUTHEAST WYO PLAINS. THE SLOWER
SOLUTION WOULD SUGGEST THAT INITIATION OF CONVECTION ON THE
LEADING EDGE OF THE LEE TROUGH WILL BE OVER THE EASTERN WYO
PLAINS WITH THE POTENTIAL FOR HIGHER INSTABILITY AND SHEAR EAST OF
THE TROUGH IN STRONGER...MOIST SOUTHEASTERLY SFC FLOW. THE FASTER
SOLUTION WOULD (OBVIOUSLY) PUSH MAXIMUM CONVERGENCE/SHEAR/INSTABILITY
FURTHER EAST IN NEBRASKA. TOUGH TO DISCERN EXACTLY WHICH SOLUTION
WILL PAN OUT BASED ON CURRENT WATER VAPOR TRENDS...SO WILL BASED
THIS FORECAST ON A BLEND OF MODEL SOLUTIONS WITH A SLIGHT BIAS
TOWARD THE FASTER GFS/ECMWF SOLUTION.

WITH THAT SAID...WILL SEE SHOWERS AND TSTORMS DEVELOP OVER THE
MOUNTAINS OF SOUTHEAST WYOMING AROUND 18Z AS BROADSCALE UVV INCREASE
WITH THE APPROACHING WAVE. DEVELOPMENT ALONG THE LEE TROUGH WILL
OCCUR SHORTLY THEREAFTER LIKELY NEAR THE WYO/NEB BORDER...WITH
CONVECTION TRACKING INTO THE PANHANDLE THROUGH THE LATE AFT AND
EVENING. SBCAPES WILL INCREASE TO BETWEEN 1000 AND 2500 J/KG FROM
WEST TO EAST ACROSS THE PLAINS AHEAD OF THE LEE TROUGH...WITH
MINIMAL CIN AND ROUGHLY 30 TO 40 KTS OF DEEP LAYER SHEAR IN
PLACE. THERE IS CONCERN THAT THE RATHER THICK CIRRUS BLOWOFF FROM
CURRENT CONVECTION OVER UT/CO MOVES OVERHEAD THIS MORNING AND
STRENGTHENS THE CAP MORE THAN MODELS ARE SUGGESTING RIGHT NOW. 4KM
WRF MODEL SUGGESTS THE AREA FROM NIOBRARA COUNTY INTO THE NORTHERN
PANHANDLE COUNTIES WILL REMAIN SOMEWHAT CLEAR OF THIS CIRRUS THRU
THE MORNING THO...SO THIS AREA COULD BE UNDER THE GUN FOR
STRONG/SEVERE STORMS...AND LOOKS LIKE THE MAIN THREAT WILL BE
BETWEEN 21 AND 02Z. WILL THEREFORE FOCUS MAIN SEVERE THREAT IN
THIS AREA...AS THE NOSE OF THE LLVL MOISTURE AXIS SHOULD BE
POSITIONED NEAR THE PINE RIDGE BY 00Z THIS EVENING AS WELL. LARGE
HAIL AND STRONG DOWNDRAFT WINDS WILL BE THE MAIN THREATS...HOWEVER
ANY LOCALIZED BACKING OF THE SFC WINDS ALONG THE PINE RIDGE DUE TO
TERRAIN INFLUENCES COULD INCREASE LLVL SHEAR ENOUGH FOR A BRIEF
WEAK TORNADO TO OCCUR AS WELL. THE MAIN AND MORE WIDESPREAD THREAT
FROM ANY STORMS WILL BE HEAVY RAIN AS PWATS LOOK TO INCREASE TO
0.75-1.25 INCHES BY 00Z FROM WEST TO EAST. SMALL HAIL IS ALSO A
POSSIBILITY FROM STORMS THAT DEVELOP FURTHER SOUTH AND WEST.

STORM ACTIVITY LOOKS TO CONTINUE OVERNIGHT AS MOIST AND ENERGETIC
SOUTHWEST FLOW CONTINUES TO STREAM OVERHEAD. COVERAGE OF SHOWERS AND
TSTORMS WILL BE LESS ON WEDNESDAY AS OVERALL MOISTURE CONTENT
LESSENS AND MIDLEVEL ENERGY IS WEAKER. STILL LOOKING AT A GOOD
CHANCE FOR STORMS OVER THE MOUNTAINS WITH THE 70KT JET CORE MOVING
OVERHEAD...WITH A MORE ISOLATED THREAT OVER THE PLAINS WITH A DRIER
SFC AIRMASS IN PLACE IN THE WAKE OF THE LEE TROUGH THAT WILL BE
EAST OF THE FORECAST AREA BY WEDNESDAY MORNING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 538 AM MDT TUE AUG 19 2014

THURSDAY...SOUTHWEST FLOW ALOFT PREVAILS WITH AN ASSOCIATED SURFACE
LEE TROUGH ACROSS SOUTHEAST WYOMING. LOW AND MID LEVEL THETA-E RIDGE
AXIS EXISTS FROM NORTHERN COLORADO ACROSS SOUTHEAST WYOMING WITH
DECENT POSITIVE THETA-E ADVECTION ACROSS OUR COUNTIES. AIRMASS MAY
BE TOO CAPPED FOR CONVECTION ALONG AND EAST OF INTERSTATE
25...THOUGH EXPECT ISOLATED TO SCATTERED LATE DAY THUNDERSTORMS
ALONG AND WEST OF INTERSTATE 25 WHERE CONVECTIVE INHIBITION...CIN...
WILL BE LESS PRONOUNCED.

FRIDAY...ISOLATED TO SCATTERED LATE DAY THUNDERSTORMS ON TAP AS WEAK
CYCLONIC FLOW ALOFT PREVAILS OVER THE ROCKIES...WHILE A LOW LEVEL
CONVERGENCE AXIS IS PROGGED TO BISECT OUR COUNTIES FROM SOUTHWEST TO
NORTHEAST.

SATURDAY...AT LEAST A SCATTERED AFTERNOON AND EVENING COVERAGE OF
SHOWERS AND THUNDERSTORMS IS EXPECTED AS MODELS PROG A LOW LEVEL
CONVERGENCE BOUNDARY ACROSS OUR COUNTIES NEAR PEAK HEATING...WITH
ENOUGH LOW AND MID LEVEL MOISTURE AND SHORTWAVE TROUGHS ALOFT MOVING
ACROSS OUR COUNTIES.

SUNDAY...DRYING TREND ON TAP AS THE FLOW ALOFT TURNS ZONAL AND
COOLER AND MORE STABLE LOW LEVEL SOUTH AND SOUTHEAST WINDS WILL
PREVAIL.

MONDAY...SLIGHT INCREASE IN LATE DAY SHOWER AND THUNDERSTORM
COVERAGE WITH INCREASE IN LOW AND MID LEVEL MOISTURE...AND A SURFACE
TROUGH BISECTING OUR COUNTIES ALONG AND NEAR THE WYOMING AND
COLORADO STATE LINE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1123 AM MDT TUE AUG 19 2014

MID/HIGH CLOUDS WILL SPREAD ACROSS THE AREA THIS AFTERNOON AS A
SURGE OF MONSOONAL MOISTURE MOVES IN FROM THE SW.  WDLY SCTD SHWRS
AND TSTMS DVLPG THIS AFTERNOON OVER AND NR THE SE WY MTNS WITH SOME
SHOWERS CONTG TONIGHT MAINLY OVER WESTERN TERMINALS.  BRIEF MVFR
CIGS WITH ANY ACTIVITY.

&&

.FIRE WEATHER...
ISSUED AT 538 AM MDT TUE AUG 19 2014

AN UPPER LEVEL DISTURBANCE MOVING OVER THE DISTRICT TODAY WILL
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS BEGINNING LATE THIS
MORNING OVER THE MOUNTAINS...WITH STORMS DEVELOPING OVER THE
EASTERN PLAINS THROUGH THE AFTERNOON AND EVENING AS WELL. MODERATE
TO HEAVY RAINFALL WILL ACCOMPANY THE STORMS AS MONSOON MOISTURE
INCREASES WITH THIS DISTURBANCE. SHOWERS AND THUNDERSTORMS WILL BE
MORE WIDELY SCATTERED OVER THE DISTRICT ON WEDNESDAY AND
THURSDAY...AND WILL BECOME MORE WIDESPREAD ONCE AGAIN FRIDAY AND
SATURDAY AS A STRONGER LOW PRESSURE SYSTEMS MOVES ACROSS THE
ROCKIES. TEMPERATURES WILL COOL AND HUMIDITIES WILL INCREASE WITH
THIS SYSTEM AS WELL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RJM
LONG TERM...RUBIN
AVIATION...RE
FIRE WEATHER...RJM
Hazardous weather outlook, Aug 19, 5:58 AM MDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
558 AM MDT TUE AUG 19 2014

WYZ101-103>119-201200-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
558 AM MDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST WYOMING
TODAY. STORMS WILL FIRST DEVELOP OVER THE MOUNTAINS AND FOOTHILLS
IN THE LATE MORNING AND THEN EXTEND FURTHER EAST ACROSS THE PLAINS
THROUGH THE AFTERNOON. SOME OF THE STORMS COULD BECOME STRONG TO
PRODUCE GUSTY WINDS...SMALL HAIL AND MODERATE TO HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH THE END OF THE WEEK...WITH THE BEST CHANCE EXPECTED OVER
THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ102-201200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
558 AM MDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA
THIS AFTERNOON AND WILL CONTINUE THROUGH THE EVENING. A FEW STORMS
MAY BECOME SEVERE MAINLY NORTH OF A LINE FROM LUSK IN WYOMING TO
BRIDGEPORT IN NEBRASKA. MODERATE TO HEAVY RAIN...STRONG DOWNDRAFT
WINDS AND LARGE HAIL WILL THE MAIN THREATS FROM THESE STORMS.
LOCATIONS IN THE SOUTHERN NEBRASKA PANHANDLE COULD SEE SMALL HAIL
AND BRIEF GUSTY DOWNDRAFT WINDS FROM ANY THUNDERSTORMS THAT MOVE
THROUGH THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT FOR AREAS NORTH
OF A LINE FROM LUSK WYOMING TO BRIDGEPORT NEBRASKA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 19, 2:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT TUE AUG 19 2014

WYZ117-118-192045-
CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
221 PM MDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 245
PM MDT...

AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR WARREN AF BASE...AND NEAR CHEYENNE...MOVING NORTH
AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHEYENNE...
  FRONTIER PARK...
  NORTH CHEYENNE...
  FEDERAL...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 353 AND
375.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 5 AND 9.

&&

LAT...LON 4133 10514 4146 10499 4122 10450 4100 10474
      4119 10516
TIME...MOT...LOC 2021Z 195DEG 9KT 4115 10485

LIEBL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:57 PM MDTSpecial Weather StatementCYSLaramie33 min
Aug 18, 8:29 PM MDTSpecial Weather StatementCYSLaramie31 min
Aug 18, 8:59 PM MDTSpecial Weather StatementCYSLaramie31 min
Aug 19, 5:06 PM MDTSpecial Weather StatementCYSGoshen, Platte54 min
Aug 18, 6:32 PM MDTSpecial Weather StatementCYSKimball43 min
Aug 19, 3:58 PM MDTSpecial Weather StatementCYSScotts Bluff32 min
Aug 19, 4:20 PM MDTFlash Flood WarningCYSBanner, Morrill, Scotts Bluff6 hr
Aug 19, 4:22 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill, Scotts Bluff38 min
Aug 19, 4:37 PM MDTSpecial Weather StatementCYSKimball23 min
Aug 19, 5:11 PM MDTSpecial Weather StatementCYSBanner19 min
Aug 19, 5:12 PM MDTSpecial Weather StatementCYSBanner18 min
Aug 19, 5:15 PM MDTSpecial Weather StatementCYSBox Butte30 min
Aug 19, 5:41 PM MDTSpecial Weather StatementCYSMorrill34 min
Aug 19, 5:53 PM MDTSpecial Weather StatementCYSBox Butte37 min

Nearby

Special Weather Statements in Wyoming, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.